Tips from Other Journals

Venous Thromboembolism Following Hip Surgery



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2001 Jul 15;64(2):315.

Venous thromboembolism occurs in 3 to 4 percent of patients following elective total hip arthroplasty. This complication occurs even in patients taking prophylactic enoxaparin or warfarin, and patients remain at risk for about three months following surgery. White and colleagues performed a retrospective casecontrol analysis of patients who underwent hip arthroplasty to identify risk factors associated with symptomatic thromboembolism. They also sought to determine if extended anticoagulation prophylaxis reduces the incidence of symptomatic thromboembolism after discharge from the hospital.

Charts of patients 65 years and older who underwent unilateral total hip arthroplasty from 1993 through 1996 at an acute care hospital in California were reviewed. Patients who had the surgery because of a hip fracture, those with atrial fibrillation or a prosthetic heart valve and those who were taking chronic warfarin therapy were excluded. The study group comprised patients who were readmitted to the hospital within 91 days following surgery with a diagnostically confirmed deep venous thromboembolism or a pulmonary embolism. A random sample of patients who had arthroplasty during the same time without a postoperative thromboembolic event served as the control group. An extensive amount of data was abstracted from the patients' charts, including demographics, body mass index (BMI), use of pneumatic compression, type and duration of anticoagulation and length of hospital stay.

The analysis included 297 patients in the venous thromboembolism group and 592 control subjects. The mean age of all patients was approximately 74 years. In the thromboembolism group, 203 patients had a venous thromboembolism alone, and 94 had a pulmonary embolism. Anticoagulation was administered postoperatively to 293 (99 percent) of the patients. However, at the time of readmission, only 49 patients were still taking warfarin and 19 were still receiving standard heparin or enoxaparin therapy.

Persons with a BMI of 25 or greater had a 2.5 times increased risk for thromboembolism. Other independent predictors of thromboembolism were age of 85 years or older, prior history of thromboembolism and female gender. Factors that appeared to reduce the risk of thromboembolism were the use of pneumatic compression (but only in patients with a BMI of less than 25), ambulation before the second postsurgical day and the use of warfarin after hospital discharge. It should be noted that use of anticoagulation therapy at any time during the initial hospital stay was not associated with a reduced risk of rehospitalization for thromboembolism.

The authors conclude that pneumatic compression of the legs, early ambulation, not being obese and use of warfarin following discharge from the hospital are all associated with a decreased risk of thromboembolism in patients who undergo hip arthroplasty. They recommend that their findings be further substantiated with prospective, randomized trials, especially regarding the duration of postdischarge prophylaxis with warfarin or heparin.

White RH, et al. Predictors of rehospitalization for symptomatic venous thromboembolism after total hip arthroplasty. N Engl J Med. December 14, 2000;343:1758–64.

editor's note: Without waiting for additional trials, sound advice for surgical patients is that they lose weight preoperatively, because obesity has been shown in other studies to be a risk factor for thromboembolism. This increased risk may be the result of associations between obesity, inflammation and reduced fibrinolysis. The duration of anticoagulation therapy after surgery is a more difficult issue because the standard of care in many communities (including my own) is usually two weeks. This study suggests that three months of therapy may be needed to significantly reduce the risk of thromboembolism.—j.t.k.

 


Copyright © 2001 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article